Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Morristown, TN

July 29, 2000Claiborne County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 29, 2000, 9:20 PM EDT for Claiborne County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 9:20 PM EDT (01:20 UTC)
Expired
Jul 29, 2000, 10:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Claiborne County, TN

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:45 PM EDTThunderstorm WindCentral Portion, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 300122
SVRMRX
TNC025-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EASTERN TENNESSEE

* UNTIL 1000 PM EDT

* AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SANDLICK...OR 9 MILES NORTHEAST OF
  MAYNARDVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDLICK AROUND 925 PM EDT
  LONE MOUNTAIN AROUND 930 PM EDT
  TAZEWELL AROUND 935 PM EDT
  ARTHUR AROUND 940 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:22 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 29, 8:22 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
822 PM EDT SAT JUL 29 2000

CURRENT MESOANALYSIS SHOWS THE ATMOSPHERE UNSTABLE AHEAD OF THE
LINE OF THUNDERSTORMS CURRENTLY MOVING UP THE VALLEY.  HOWEVER...
BEHIND THE LINE OF STORMS...THE ATMOSPHERE HAS STABILIZED A LITTLE
IN THE SUBSIDENCE REGION. WITH THAT IN MIND...SEE THE CURRENT LINE
OF THUNDERSTORMS TO CONTINUE MOVING NORTHEAST ACROSS THE CWA...AND
CONVECTION ACROSS MIDDLE TENNESSEE AND ALABAMA TO WEAKEN AS IT
MOVES INTO A MORE STABLE AIRMASS.

CURRENT ZONES LOOK GOOD...BUT WILL UPDATE THE ZONES AFTER WATCH BOX
FOR SW VIRGINIA EXPIRES AND THUNDERSTORMS DISSIPATE.  WILL LIKELY
GO WITH SLIGHT CHANCE OR CHANCE POPS...DEPENDING ON CONVECTION TO
THE WEST AND SOUTH.

SHOULD HAVE A BREAK IN THE WEATHER OVERNIGHT...BEFORE THE NEXT
SHORTWAVE AND ASSOCIATED JET MAX MOVES INTO THE AREA TOMORROW
AFTERNOON...WHERE THE ATMOSPHERE WILL HAVE SIGINIFANT TO TIME TO
RECOVER.  UPPER LEVEL TROF WILL REMAIN ENTRENCHED OVER THE AREA...
SO COULD SEE SEVERAL MORE DAYS OF LATE AFTERNOON AND EVENING
THUNDERSTORMS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

PDK

In the hours before

Local storm report, Jul 29, 6:06 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT SAT JUL 29 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

600 PM     EAST OF CHATTANOOGA       TN   WIND DAMAGE
07/29/00   HAMILTON                       REPORTED BY DISPATCH
                                          NUMEROUS TREES AND POWER
                                          LINES DBOWN.

600 PM     CHATTANOOGA                    0.75 INCH HAIL
07/29/00   HAMILTON                       REPORTED BY DISPATCH
                                          IN CHESTERFROST PARK.
Local storm report, Jul 29, 6:34 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT SAT JUL 29 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

607 PM     HARRISON                  TN   60 MPH TSTM GUST
07/29/00   HAMILTON                       REPORTED BY SPOTTER
Local storm report, Jul 29, 7:25 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT SAT JUL 29 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

600 PM     HIXSON                    TN   WIND DAMAGE
07/29/00   HAMILTON                       REPORTED BY SPOTTER
                                          TREES DOWN AND CAMPERS
                                          DAMAGED IN CHESTERFROST
                                          PARK.

655 PM     ATHENS                    TN   WIND DAMAGE
07/29/00   MCMINN                         REPORTED BY DISPATCH
                                          LIMBS BLOWN OFF TREES

700 PM     SOUTHWEST PART COUNTY     TN   WIND DAMAGE
07/29/00   MEIGS                          REPORTED BY DISPATCH
                                          TREES DOWN

700 PM     YSWEETWATER                TN   WIND DAMAGE
07/29/00   MONROE                         REPORTED BY PUBLIC
                                          TREES DOWN
Local storm report, Jul 29, 7:57 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
757 PM EDT SAT JUL 29 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

730 PM     MADISONVILLE              TN   WIND DAMAGE
07/29/00   MONROE                         REPORTED BY DISPATCH
                                          ALSO AT SWEETWATER TREES
                                          DOWN

745 PM     SEVIERVILLE               TN   WIND DAMAGE
07/29/00   SEVIER                         REPORTED BY DISPATCH
                                          TREES DOWN ON BACKROADS
                                          NEAR SEVIERVILLE
Local storm report, Jul 29, 8:25 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT SAT JUL 29 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

800 PM     DANDRIDGE                 TN   WIND DAMAGE
07/30/00   JEFFERSON                      REPORTED BY LOCAL SPOTTER
                                          TREES DOWN

755 PM     COUNTY WIDE               TN   WIND DAMAGE
07/30/00   LOUDON                         REPORTED BY DISPATCH
                                          TREES DOWN
Local storm report, Jul 29, 9:05 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 PM EDT SAT JUL 29 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

805 PM     EAST PART COUNTY          TN   WIND DAMAGE
07/29/00   ROANE                          REPORTED BY DISPATCH
                                          ONE TREE DOWN

825 PM     COUNTY WIDE               TN   WIND DAMAGE
07/29/00   KNOX                           REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN

830 PM     COUNTY WIDE               TN   WIND DAMAGE
07/29/00   ANDERSON                       REPORTED BY DISPATCH
                                          TREES DOWN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:02 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox43 min
Jul 29, 8:49 PM EDTSevere Thunderstorm WarningMRXUnion41 min
Jul 29, 9:12 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson48 min
Jul 29, 9:21 PM EDTSevere Thunderstorm WarningMRXHamblen39 min
Jul 29, 9:45 PM EDTSevere Thunderstorm WarningMRXHancock45 min
Jul 30, 1:05 PM EDTSevere Thunderstorm WarningMRXMonroe25 min
Jul 30, 1:27 PM EDTSevere Thunderstorm WarningMRXSevier33 min
Jul 30, 1:44 PM EDTSevere Thunderstorm WarningMRXBlount46 min
Jul 30, 1:46 PM EDTSevere Thunderstorm WarningMRXJefferson29 min
Jul 30, 5:24 PM EDTSevere Thunderstorm WarningMRXHamilton51 min
Jul 30, 6:35 PM EDTSevere Thunderstorm WarningMRXMcMinn40 min
Jul 30, 7:01 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea29 min
Jul 30, 7:33 PM EDTSevere Thunderstorm WarningMRXRhea22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.